Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS San Diego, CA

July 19, 2009San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 19, 2009, 5:51 PM PDT for San Diego County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2009, 5:51 PM PDT (00:51 UTC)
Expired
Jul 19, 2009, 6:15 PM PDT
In force
24 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 86 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 200051
SVRSGX
CAC073-200115-
/O.NEW.KSGX.SV.W.0003.090720T0051Z-090720T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
551 PM PDT SUN JUL 19 2009

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 615 PM PDT

* AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF OCOTILLO
  WELLS...OR 17 MILES SOUTHEAST OF BORREGO SPRINGS...AND MOVING
  NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCOTILLO WELLS BY 555 PM PDT...

LAT...LON 3306 11609 3299 11609 3290 11625 3318 11644
      3334 11610 3318 11606 3308 11607
TIME...MOT...LOC 0049Z 151DEG 23KT 3307 11617

$$

SULLIVAN/SMALL
2 follow-up statements
000 
WWUS56 KSGX 200107
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
607 PM PDT SUN JUL 19 2009

CAC073-200115-
/O.CON.KSGX.SV.W.0003.000000T0000Z-090720T0115Z/
SAN DIEGO CA-
607 PM PDT SUN JUL 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF OCOTILLO
WELLS...OR 9 MILES SOUTHEAST OF BORREGO SPRINGS...MOVING NORTHWEST AT
25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.


LAT...LON 3306 11609 3299 11609 3290 11625 3318 11644
      3334 11610 3318 11606 3308 11607
TIME...MOT...LOC 0105Z 151DEG 23KT 3316 11623

$$

SULLIVAN/SMALL
000 
WWUS56 KSGX 200114
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
614 PM PDT SUN JUL 19 2009

CAC073-200121-
/O.EXP.KSGX.SV.W.0003.000000T0000Z-090720T0115Z/
SAN DIEGO CA-
614 PM PDT SUN JUL 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 615 PM PDT...

THE VERY STRONG THUNDERSTORM THAT WAS MOVING INTO THE OCOTILLO WELLS 
AREA HAS WEAKENED CONSIDERABLY...THEREFORE THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM. 

LAT...LON 3306 11609 3299 11609 3290 11625 3318 11644
      3334 11610 3318 11606 3308 11607
TIME...MOT...LOC 0111Z 151DEG 23KT 3319 11625

$$

SULLIVAN/SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:25 PM PDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 1:25 PM PDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SUN JUL 19 2009

.SYNOPSIS...STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE
HOT WEATHER THIS WEEK. MID-LEVEL MOISTURE IN SOUTHEAST FLOW WILL
CAUSE A FEW THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY...AND
AGAIN MONDAY. A FEW STORMS COULD DRIFT INTO THE FOOTHILLS. A SHALLOW
MARINE LAYER WILL KEEP COASTAL AREAS COOLER AND BRING AREAS OF LOW
CLOUDS AND FOG AT TIMES DURING THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

SKIES WERE MOSTLY SUNNY OVER THE CWA AT MIDDAY WITH CUMULUS BUILDING
OVER THE MOUNTAINS. SURFACE DEWPOINTS WERE UP BETWEEN 1 AND 3
DEGREES C FROM VALUES YESTERDAY. TEMPS WERE IN THE 90S TO 108 INLAND
WHILE COASTAL AREAS WERE COMFORTABLY IN THE 70S TO MID 80S.  DOPPLER
RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER A PORTION OF THE SAN
BERNARDINO MOUNTAINS AT 20Z...BUT NO OTHER AREAS OF RAIN. SURFACE
PRESSURE GRADIENTS WERE QUITE WEAK AND SLIGHTLY MORE OFFSHORE THAN
YESTERDAY AT 20Z.

EXPECT THERE IS A GOOD CHANCE WE WILL SEE MORE SHOWERS/TSTORMS FIRE
FARTHER SOUTH IN THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS LATER
THIS AFTERNOON WITH THE VERY HIGH TEMPS AND ELEVATED DEW POINTS.
EVEN THE VALLEYS WILL BE ELIGIBLE FOR A THUNDERSTORM OR TWO BEFORE
THE DAY IS OUT WITH THE EAST FLOW ALOFT. ONCE THE SUN SETS...EXPECT
THINGS WILL QUITE DOWN RAPIDLY.  CLOSER TO THE COAST...THE SEA
BREEZE SHOULD PICK UP AND COOL AREAS LOCALLY INLAND.

BROAD HIGH PRESSURE ALOFT OVER THE SW SHIFTS AROUND AND WEAKENS
SLIGHTLY OVER THE NEXT FEW DAYS. MODELS DO NOT AGREE ON THE EXACT
DETAILS...SO NAILING DOWN SPECIFICS ON MAX TEMPS AND THUNDERSTORM
CHANCES WILL BE TRICKY. IN GENERAL...THE HIGH WEAKENS A BIT BUT
MOVES LITTLE SO IT WILL CONTINUE HOT INLAND...AND RELATIVELY MILD AT
THE COAST AS THE THERMAL LOW CONTINUES TO DRAW IN MARINE AIR ON WELL
DEVELOPED AFTERNOON SEA BREEZES. SOME CHANCE OF CONVECTION WILL
LIKELY CONTINUE UNTIL THE MID-LEVEL WINDS TURN MORE WESTERLY AND THE
LAYER DRIES OUT A BIT MORE.

LONGER RANGE PROGS SHOW LITTLE MOVEMENT IN THE LONG-WAVE PATTERN
THROUGH EARLY NEXT WEEK WITH A STRONG HIGH PRESSURE RIDGE OVER THE
WEST...AND A TROUGH OVER THE EASTERN STATES. THIS WOULD FAVOR
CONTINUED ABOVE AVERAGE TEMPS HERE...AND GIVEN THE UPPER-LEVEL
FLOW...OCCASIONAL SHOTS OF MOISTURE. HOWEVER...THE MOISTURE NEVER
APPEARS SUFFICIENT TO ASSIGN POPS IN THE ZFP BEYOND MONDAY.

&&

.AVIATION
192000Z...MARINE LAYER DEPTH WILL REMAIN AROUND 1100 FT THROUGH
MONDAY. PATCHY STRATUS IS POSSIBLE ALONG THE COAST MONDAY MORNING
WITH BASES AROUND 900 FT MSL. ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON OVER THE MOUNTAINS AND DESERTS WITH BASES AROUND
10-15K FT AND TOPS TO 40K FT.

MAX TEMPS TODAY...KPSP 45C...KONT 37C...KSNA 30C...KSAN 27C.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC...JAD
AVIATION...SCV
Hazardous weather outlook, Jul 19, 3:45 PM PDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT SUN JUL 19 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-201200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
345 PM PDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...DESERTS AND
FOOTHILLS THROUGH THIS EVENING.

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE
EXPECTED AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS MONDAY AFTERNOON.

THE FLASH FLOOD POTENTIAL IS LOW...ISOLATED THUNDERSTORMS ARE
POSSIBLE AND THE FLASH FLOOD POTENTIAL IS MINIMAL.

CONTINUED HOT THIS WEEK. TO AVOID HEAT EXHAUSTION...STAY HYDRATED
AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE
DAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:11 PM PDTSevere Thunderstorm WarningSGXSan Diego49 min
Jul 20, 3:39 PM PDTFlash Flood WarningSGXSan Diego111 min
Jul 20, 3:55 PM PDTSevere Thunderstorm WarningSGXSan Diego29 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.